MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0725
Medical Device Problem Codes Failure to Fold (1255); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician advanced the ruby coil to the target vessel, and it was not shaping; subsequently, the physician decided to re-sheath the ruby coil and try another size.While re-sheathing the ruby coil, the ruby coil became stuck and would not re-sheath; therefore, the ruby coil was removed unsheathed.It was reported that the pusher assembly of the ruby coil was stuck inside its sheath.The procedure was completed using another ruby coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 5.0, 11.0, and 54.0 cm from its proximal end.The embolization coil was intact with its pusher assembly and had coagulated blood along its length.The embolization also had offset coil winds on the proximal end.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil shape was present.After decontaminating the ruby coil to loosen the coagulated blood.The ruby coil was re-sheathed and advanced out of its introducer sheath and its intended shape was present.The root cause of the coil not shaping during the procedure could not be determined.The coagulated blood also prevented the ruby coil from being re-sheathed prior to decontamination.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported complaint.During the functional test, the ruby coil was advanced through a demonstration lantern with resistance while advancing the proximal kink on the pusher assembly through the introducer sheath.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9377075
Report Number3005168196-2019-02207
Device Sequence Number18947288
Product Code HCG
UDI-Device Identifier00814548018836
UDI-Public00814548018836
Combination Product (Y/N)Y
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2026
Device Catalogue NumberRBY2C0725
Device Lot NumberF86119
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/31/2019
Supplement Date Received by Manufacturer11/26/2019
Initial Report FDA Received Date11/26/2019
Supplement Report FDA Received Date12/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age43 YR
Date Report Sent to FDA01/01/2005